Minnesota, 2017

Hail in Minnesota, September 14, 2017

September 14, 2017 · NWS FGF · 3 events in 2 counties and zones

By the early evening of September 14th, a stationary boundary had set up along a line from Elbow Lake to Wadena. A few severe thunderstorms formed north of this boundary, in the Park Rapids area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the early evening of September 14th, a stationary boundary had set up along a line from Elbow Lake to Wadena. A few severe thunderstorms formed north of this boundary, in the Park Rapids area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 14, 5:38 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 14, 5:38 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
638 PM CDT Thu Sep 14 2017

.UPDATE...
Issued at 638 PM CDT Thu Sep 14 2017

Updated forecast for precipitation chances and cloud cover. Broad
area of showers is becoming more linear in the vicinity of some
low level frontogenesis as the evening progresses. Believe the
southern end may still have thunderstorms continuing this
evening. And can't rule out an isolated severe storm out of these
cells...as CAPEs are around 1000 J/kg and effective shear at
30-40 kts. Also...NAM has heavy rain targeted in the Bemidji area
tonight. Will increase PoPs/QPF if trends point in that direction.

&&

.SHORT TERM...(This evening through Friday)
Issued at 300 PM CDT Thu Sep 14 2017

Surface boundary has pushed through all but the far se forecast
area. Higher dewpoints lag behind the front where current elevated
convection is taking place. Weak impulse over the Fa providing
enough support to aid in convection into the evening. Based on
elevated cape values and showalter indices, T will be possible
mainly over the southeast half of the fa.  Back edge of pcpn
entering the western fa so trended lower pops from west to east
through the evening with most areas dry after midnight. Convection
currently spotty with T so far isolated so will continue with
high end chance pops. So far CAM guidance is not developing any
convection vcnty boundary which has seen some solar but under
stiff cap. Coolest temperatures overnight will be vcnty DVL basin
which will be under stronger cooling with the remainder seeing
lows in the 50s to around 60.

Fa will see a break first half of tomorrow with leading edge of
rain shield reaching the western fa during the afternoon. Models
in pretty close agreement with timing so did increase pops across
the west from mid afternoon on. With clouds and developing rain
temperatures will be much cooler.

.LONG TERM...(Friday night through Thursday)
Issued at 300 PM CDT Thu Sep 14 2017

Friday night through Sunday...model trends continue to be in general
agreement and on track with the weekend system crossing the area.
After Tuesday, there is a bit more divergence in solutions so opted
for a blended soln toward the end of the forecast period. Placement
of best divergence is in the northern part of the forecast area
where heavier amounts of stratiform rain is expected. Winds will
more northerly and widespread cloudiness will keep temps on the
cooler side with highs only expected to reach the 50s to low 60s.

By Monday...upper level trof begins shifting east and
broadening...with ridge amplification in the west. This pattern will
shift east resulting in a warm up through the latter part of the
period...with values reaching back into the mid 70s for highs.
Otherwise...expect periods of scattered showers.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 638 PM CDT Thu Sep 14 2017

IFR ceilings are expected across much of the area by sometime
tomorrow. The progression of the ceilings will be the latest on
the ND side. A few thunderstorms will be possible as well this
evening..mainly in the BJI and FAR areas. The better chance for
widespread rain will come late in the day tomorrow...especially
north.

 &&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Knutsvig
Hazardous weather outlook, Sep 14, 6:05 AM CST, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
705 AM CDT Thu Sep 14 2017

MNZ001-004>008-013-014-NDZ006>008-014>016-024-026>030-038-054-
151215-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-Pennington-Red Lake-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Western Walsh County-
705 AM CDT Thu Sep 14 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
151215-
Norman-Clay-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Cass-Ransom-Sargent-Richland-
705 AM CDT Thu Sep 14 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

To start the day through mid morning...areas of fog with
visibilities under one half mile will occur around Bemidji, Park
Rapids and Detroit lakes.

A frontal boundary will be located from north of Duluth to near
Wadena to near Aberdeen this afternoon. North of the front enough
instability may be present above the surface so that scattered
thunderstorms will form late afternoon and early evening. Isolated
storms may briefly become severe with hail to 1 inch and wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and a few thunderstorms are expected Friday afternoon into
early Saturday. No hazardous weather anticipated Sunday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

dtr

The radar

The Fargo/Grand Forks radar (KMVX), 167 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Becker

When
September 14, 7:28 PM CST
Where
Becker County, 4.17 mi N of Osage
Measured
1 in hail
Reported by
Public
Coordinates
46.980, -95.260

Nickel to quarter sized hail fell.

Hail, Becker

When
September 14, 7:49 PM CST
Where
Becker County, 4.72 mi E of Osage
Measured
1 in hail
Reported by
Public
Coordinates
46.920, -95.170

Hail, Hubbard

When
September 14, 8:40 PM CST
Where
Hubbard County, 2.34 mi SE of Dorset
Measured
1 in hail
Reported by
Public
Coordinates
46.930, -94.910

The hail fell at Fifth Crow Wing Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716027, 716028, 716174.